Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 264, NWS Binghamton, NY

August 17, 2007Seneca County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 17, 2007, 6:44 PM EDT for Seneca County, Yates County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 6:44 PM EDT (22:44 UTC)
Expired
Aug 17, 2007, 7:30 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:45 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 17, 3:45 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT. THIS SYSTEM
WILL BRING SCATTERED LIGHT SHOWERS THIS EVENING...FOLLOWED BY A
SHOT OF COOL AND DRIER AIR. THIS INCOMING AIR MASS WILL BRING A
PARTLY CLOUDY AND DRY WEEKEND...WITH HIGHS IN THE UPPER 60S AND
70S.

AN APPROACHING WARM FRONT WILL BRING THE CHANCE OF SHOWERS OR
THUNDERSTORMS BACK INTO THE AREA FROM LATER SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINGERING THUNDERSTORMS OVER NORTHEAST PA LATE THIS AFTERNOON
SHOULD DIMINISH BY 6 OR 7 PM...AS MORE STABLE AIR PUSHES IN FROM
THE NORTHWEST.

A SECONDARY COLD FRONT WILL MAKE IT THROUGH THE ENTIRE FORECAST
AREA BEFORE DAYBREAK. THIS SYSTEM WILL USHER IN A FAIRLY COOL AIR
MASS FOR THIS TIME OF YEAR...ACCOMPANIED BY A FEW EVENING SHOWERS
ACROSS CENTRAL NY. SKIES SHOULD CLEAR OUT LATE AT NIGHT...AS
STRONGER DRY ADVECTION DEVELOPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES REGION OVER THE
WEEKEND. THIS SYSTEM IS STILL EXPECTED TO BRING RAIN-FREE AND COOL
CONDITIONS. HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH
EARLY MORNING LOWS WELL DOWN INTO THE 40S. A FEW MID TO UPPER 30S
ARE EVEN POSSIBLE EARLY SUNDAY IN NORMALLY COLDER SECTIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE. UPPER PATTERN BECOMES MORE FLAT RIDGE
ACROSS THE EAST NEXT WEEK WITH FASTER ZONAL FLOW IN PLACE OVER NY/PA.
LAST COUPLE OF RUNS FROM THE GFS KEEP WAVY FRONTAL BOUNDARY SOUTH
OF THE AREA THROUGH ABOUT TUESDAY BEFORE LIFTING THE FRONT NORTH
ACROSS THE AREA THAT WILL KEEP CHCS FOR PRECIP THRU THE END OF THE
PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS WITH SCT TO BKN CU DECK. A FEW TSRA
CLOSE TO KAVP ARE STAYING MAINLY TO THE SOUTH OF THE AIRPORT THIS
AFTN...BUT CANNOT RULE OUT SHRA OR BRIEF TSRA FOR NEXT COUPLE OF
HOURS. HAVE COVERED WITH SHRA SND BKN CB FOR NOW.

A FEW OTHER SHOWERS ARE EXPECTED MAINLY AT KRME AND KSYR LATE THIS
AFTN INTO THIS EVENING, BUT CEILINGS AND VISBY RESTRICTIONS ARE
NOT ANTICIPATED...BUT BRIEF MVFR CANNOT BE RULED OUT.
OTHERWISE...VFR EXPECTED THROUGH 12Z WITH SCT/BKN MID LVL CLDS.

WESTERLY WINDS AROUND 10 KTS THIS AFTN AND 5 TO 10 KTS TONIGHT.

VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND
SUNDAY. MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.

A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Aug 17, 5:32 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
532 PM EDT FRI AUG 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-182145-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
532 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS EVENING. GUSTY WINDS OR SMALL HAIL COULD ACCOMPANY ANY
STRONGER STORMS... BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ039-040-043-044-047-048-072-182145-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
532 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Local storm report, Aug 17, 2:11 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E0.75 INCH       LUZERNE            PA   PUBLIC

0205 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E1.75 INCH       LUZERNE            PA   PUBLIC

&&

RAM
Local storm report, Aug 17, 2:24 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E1.25 INCH       LUZERNE            PA   PUBLIC

&&

RAM
Special weather statement, Aug 17, 3:32 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT FRI AUG 17 2007

PAZ047-172030-
LUZERNE PA-
332 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR MUHLENBERG...AND MOVING
  EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PRESTON AND ASHLEY AT 340 PM EDT...
  LAUREL RUN AND WILKES-BARRE TOWNSHIP AT 345 PM EDT...
  BEAR CREEK AND WESTMINISTER AT 350 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, Aug 17, 6:31 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT FRI AUG 17 2007

NYZ015-016-023-025-172330-
SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
631 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR POTTER...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILO CENTER AT 640 PM EDT...
  HIMROD AT 645 PM EDT...
  LODI AT 650 PM EDT...
  TOWNSENDVILLE AT 655 PM EDT...
  TRUMANSBURG AT 700 PM EDT...
  TAUGHANNOCK FALLS AT 705 PM EDT...
  LANSING AND ITHACA TOMPKINS ARPT AT 710 PM EDT...
  ETNA AND WEST DRYDEN AT 715 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:27 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan48 min
Aug 17, 6:48 PM EDTSevere Thunderstorm WarningBGMCayuga, Tompkins57 min
Aug 17, 7:13 PM EDTSevere Thunderstorm WarningBGMCortland47 min
Aug 17, 7:22 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga53 min
Aug 17, 7:37 PM EDTSevere Thunderstorm WarningBGMChenango38 min
Aug 17, 7:57 PM EDTSevere Thunderstorm WarningBGMChemung63 min
Aug 17, 1:37 PM EDTSevere Thunderstorm WarningBGMLuzerne53 min
Aug 17, 2:03 PM EDTTornado WarningBGMLuzerne23 min
Aug 17, 2:24 PM EDTSevere Thunderstorm WarningBGMLuzerne44 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.